Wildfire, Roberts
- When
- June 22, 4:00 PM CST to June 23, 1:00 AM CST
- Where
- Roberts forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.839, -100.813 (the zone’s center; the record gives no point)
The Mesa Vista Morrison wildfire began around 1600CST about seventeen miles east northeast of Plemons Texas in Roberts County. The cause of the wildfire was determined to be from lightning and the wildfire consumed approximately five hundred acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The Mesa Vista Morrison wildfire began around 1600CST about seventeen miles east northeast of Plemons Texas in Roberts County. The cause of the wildfire was determined to be from lightning and the wildfire consumed approximately five hundred acres. There were no reports of any homes or other structures threatened, damaged or lost from the wildfire. There were also no reports of any injuries or fatalities. The Miami/Roberts County VFD and the Hoover VFD responded to the wildfire. The wildfire was contained around 2100CST on June 22 and brought under control around 0100CST on June 23.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 22, 3:28 PM CST, 32 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 428 PM CDT Mon Jun 22 2020 .MESOSCALE UPDATE... * Synoptic Overview: An upper level short wave trough was moving southeast through central Colorado. This disturbance coupled with the increasing shear and instability have combined to create scattered thunderstorms from eastern Colorado southward through northeast New Mexico. * Mesoscale: Low level flow is light and out of the southeast from the surface up to about 6,000 feet, then winds turn abruptly to the northwest at 10 to 20 knots and increase to about 40 to 50 knots at the top of the tropopause. A surface boundary extends from northeast Union County southeast to Collingsworth County. This boundary may be a focus for thunderstorms to develop along as they move southeast. * Threats: Hail up to the 2.5" in diameter and strongest wind gusts of 70 to 80 mph will be possible. There is about 2500 mixed layer CAPE to work with along with sufficient shear. Tornadoes do not look likely given the weak low level shear and relatively high LCL's If a boundary is left over after the initial convection and a low level jet can set up over this boundary, then new convection may develop during the early morning hours which may lead to a threat of heavy rain. But confidence in this happening at this time is low. * Timing & Location: The highest threats for large hail will be across the northwest CWA from about 6 pm until 9 pm. Then, wind will become more of a threat from mid evening through about midnight as the storms start to line out through the central and eastern Panhandles. * Summary: Scattered thunderstorms will move southeast from Colorado and New Mexico and into our area mainly after 6 pm. The storms are expected to congeal into an MCS as it moves across the central and eastern Panhandles. && .PREV DISCUSSION... /Issued 219 PM CDT Mon Jun 22 2020/ SHORT TERM...Tonight Through Tuesday Night... Northwest flow will continue to be in play today as a ridge of high pressure still remains over the western CONUS. Upper level trof over central Canada will deepen just enough to get a weak cold front to push through. A disturbance riding along the northwest flow will help pull the front just far enough south to give us some cooler temperatures on Tuesday, but it will also be the setup for today's severe weather threat. Continued easterly flow from previous outflow boundaries has aided in the upslope flow to the western Panhandles. This will set up a strong area of convergence in eastern NM, storms will trigger off the mountains and ride the wave into the Texas Panhandle. ML CAPE values around 2000-3000 J/kg and 35-40kt effective shear will allow for severe storms capable of hail in the 2-3" range and wind gusts could exceed 75 mph. Whatever CIN is in place will likely be eroded by outflow forcing ahead of the storms. Storms will likely start off as multi-cell, with possible supercells as well. As they track east into the Panhandles they will most likely merge into an MCS and then we will be looking at a more linear wind driven event, but large hail will still not be ruled out. The storm system will move through the Panhandles this evening, and all areas are in play, but if an area was to be missed, it would likely be the northeast Panhandles. Some models hint at overnight convection still lingering, and there may be some elevated instability as the surface remains well saturated, and cooler air aloft moves into the Panhandles. Still a little hard to say if it will be capped off by a low level inversion, or if we will stay saturated to the point of overnight elevated severe storms. Flow will be a bit more northerly on Tuesday and while there is still a chance for another round of severe weather, the threat will once again start over the eastern NM mountains. Given the more northerly flow, the storms will likely propagate south southeast, and thus we may not get as much move into the Panhandles. The cooler air in place will keep highs in the low 80s, and therefore we should be capped unless storms move into the area where the outflow can push through the cap. ML CAPE values look pretty weak in the 750-1000 J/kg range, so storms may only be strong if they move into the western Panhandles. Weber LONG TERM...Wednesday through Sunday... Northwest flow continues Wednesday as midlevel troughing remains in the east with ridging in the west. A shortwave riding down the ridge and into the trough pushes through the area starting in the morning and out the eastern Panhandles by early afternoon. This wave may spark off some showers and thunderstorms early in the day. Another wave following behind this first one looks to spark off storms in New Mexico which may arrive in the western Panhandles in the evening hours. The earlier set of storms may have some small to severe hail in it depending on timing as short range models indicate MUCAPE could be 1300 to 2500 J/kg. DCAPE is forecast to be 500-800 J/kg and bulk shear is 30-40kts. The NAM indicates Guymon could have 100 m^2/s^2 of 0-1km SRH and 200 m^2/s^2 of SRH in the 0-2km levels with LCL heights around 1100m. For being so early in the day, it is a bit odd for the possibility of all severe wx to be in play, but wouldn't be surprised at getting at least some sort of funnel cloud reports with the supercells. Instability parameters look to weaken significantly by late afternoon so would expect any storms that do make it here from NM to stay below severe limits. Ridging starts to break down Thursday as a trough starts to dig into the western CONUS. Models start to diverge on timing for this trough to cross the Rockies and how it will play out for the Panhandles in the extended. The ECMWF is faster and wants to close off the low just north of the Panhandles while the GFS is slower and maintains an open wave and the GFS ensemble completely flattens out into zonal flow. As the trough gets closer, it will send out shortwaves ahead of it. Thursday evening will see one of those perturbations bring another shot of storms, mainly for the northwest half of the area. This round of storms may also become severe with 1500-2500 J/kg of MUCAPE, bulk shear around 30kts, and DCAPE around 1000-1500 J/kg. LCL heights are very high and SRH in the lowest levels is fairly abysmal so not expecting these to bring tornadoes. Storm motions will be slow for these, as well as the ones Wednesday, so localized flooding may be an issue especially since PWATs are above the 90th percentile. The precip chances for the end of the week into the weekend are based on the blend and the uncertainty of timing between models for the arrival of the trough. Severe weather seems possible again with this round. Regardless of which model times it correctly, the trough should be pushing out of the Panhandles by the end of the weekend which will dry us out. Beat && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 14/15
Hazardous Weather Outlook National Weather Service Amarillo TX 229 PM CDT Mon Jun 22 2020 OKZ001>003-TXZ001>020-317-230900- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 229 PM CDT Mon Jun 22 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Strong to severe storms are expected across all of the Texas and Oklahoma Panhandles this afternoon through late tonight. Large hail and damaging winds will be the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There will be a chance for thunderstorms Tuesday through Saturday. Some storms each day may become severe with large hail and damaging winds as the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon through tonight as well as Tuesday through Saturday. Please relay any information about observed severe weather to the National Weather Service while following all local, state, and CDC guidelines.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1211 PM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM HAIL FOLLETT 36.44N 100.14W
06/21/2020 E1.00 INCH LIPSCOMB TX LAW ENFORCEMENT
LATE REPORT OF QUARTER SIZE HAIL.
&&
SWBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1216 PM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 PM HAIL 7 WNW WOLF CREEK PARK 36.26N 100.76W
06/21/2020 E1.00 INCH OCHILTREE TX PUBLIC
LATE REPORT OF QUARTER SIZE HAIL ON U.S.
HIGHWAY 83.
&&
SWBPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
1226 PM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL 3 S BEAVER 36.77N 100.52W
06/21/2020 M0.88 INCH BEAVER OK STORM CHASER
0722 PM HAIL 1 E FORGAN 36.91N 100.51W
06/21/2020 M1.00 INCH BEAVER OK EMERGENCY MNGR
0728 PM HAIL 1 N ELMWOOD 36.63N 100.52W
06/21/2020 M1.50 INCH BEAVER OK STORM CHASER
0731 PM HAIL BEAVER 36.81N 100.52W
06/21/2020 M0.88 INCH BEAVER OK EMERGENCY MNGR
0740 PM TSTM WND GST ELMWOOD 36.62N 100.52W
06/21/2020 E70 MPH BEAVER OK BROADCAST MEDIA
0741 PM HAIL BEAVER 36.81N 100.52W
06/21/2020 E0.75 INCH BEAVER OK PUBLIC
LATE REPORT FROM MPING: DIME (0.75 IN.).
0741 PM HAIL 1 N BEAVER 36.83N 100.52W
06/21/2020 E0.75 INCH BEAVER OK PUBLIC
LATE REPORT FROM MPING: DIME (0.75 IN.).
0746 PM HAIL 2 S BEAVER 36.79N 100.52W
06/21/2020 M1.00 INCH BEAVER OK STORM CHASER
0747 PM HAIL 3 ESE BALKO 36.61N 100.63W
06/21/2020 M2.00 INCH BEAVER OK STORM CHASER
0748 PM HAIL 3 ESE BALKO 36.61N 100.63W
06/21/2020 M3.00 INCH BEAVER OK STORM CHASER
0802 PM HAIL 2 NNE ELMWOOD 36.65N 100.51W
06/21/2020 E2.75 INCH BEAVER OK EMERGENCY MNGR
A FEW STONES UP TO BASEBALL SIZE.
0844 PM HAIL FOLLETT 36.44N 100.14W
06/21/2020 E1.00 INCH LIPSCOMB TX LAW ENFORCEMENT
LATE REPORT OF QUARTER SIZE HAIL.
0845 PM HAIL BOOKER 36.46N 100.54W
06/21/2020 E0.88 INCH LIPSCOMB TX TRAINED SPOTTER
0934 PM HAIL 7 WNW WOLF CREEK PARK 36.26N 100.76W
06/21/2020 E1.00 INCH OCHILTREE TX PUBLIC
LATE REPORT OF QUARTER SIZE HAIL ON U.S.
HIGHWAY 83.
&&The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908856.